Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2002, 3:17 AM CDT for Faulk County, Spink County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2002, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 21, 2002, 4:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 54 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 210817 SVRABR SDC049-115-210900- /NEW.KABR.SV.W.0069.210817-210900/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 317 AM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 400 AM CDT * AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ATHOL...OR ABOUT 16 MILES WEST OF REDFIELD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHOL AROUND 350 AM CDT NORTHVILLE AROUND 400 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4498 9895 4490 9878 4507 9845 4522 9862 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Jun 20, 8:35 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 835 PM CDT THU JUN 20 2002 ELEVATED CONVECTION HAS GENERALLY MOVED OUT OF THE CWA...ONLY A FEW AREAS OF THE FAR NORTHEAST SEEING ANY ELEVATED ACTIVITY ATTM. NEXT UPPER WAVE EJECTING OUT OF THE ROCKIES NOTED IN WATER VAPOR IMAGERY IS COMBINING WITH LEE SIDE TROF OF WARM FRONT TO FIRE CONVECTION EAST OF THE ROCKIES INTO WRN NE AND ERN WY. LATEST RUC SHOWS WARM FRONT EDGING NORTH OVERNIGHT WITH SHORT WAVE AND ASSOCIATED MID LVL OMEGA DRIFTING INTO THE CENTRAL/NORTHERN PLAINS THROUGH THE OVERNIGHT HOURS. WOULD EXPECT ANY INITIAL CONVECTION THAT MOVES INTO THE REGION LATE TONIGHT TO BEGIN AS ELEVATED ACTIVITY THEN BECOME MORE SFC BASED AS WARM FRONT LIFTS NORTH AND BETTER LOW LVL MSTR RETURNS. SFC DEW POINTS TO THE SOUTH ALREADY IN THE 50S WITH LOWER 60S IN NRN NEBRASKA. EXPECT THESE DEW POINTS TO ADVECT NORTH LATER TONIGHT. PRIOR TO THIS CLOUD COVER SHOULD KEEP TEMPS FROM FALLING TOO MUCH. HAVE ALREADY UPDATED TO RAISE OVERNIGHT TEMPS SLIGHTLY. WILL UPDATE AGAIN TO CLEAN UP PCPN WORDING AND REMOVE EARLY ACTIVITY FROM MOST AREAS TO CONCENTRATE ONLY ON OVERNIGHT ACTIVITY. .ABR...NONE. FAUCETTE
In the hours before
Local storm report, Jun 21, 2:16 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
216 AM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM PIERRE SD .88 INCH HAIL
06/21/02 HUGHES REPORTED BY LAW
ENFORCEMENT
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 27 min |
| Jun 21, 1:28 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 47 min |
| Jun 21, 1:57 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 40 min |
| Jun 21, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.